Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Wakefield, VA

June 7, 2003Bertie County, Hertford County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 7, 2003, 6:16 PM EDT for Bertie County, Hertford County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2003, 6:16 PM EDT (22:16 UTC)
Expired
Jun 7, 2003, 6:45 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Bertie County, NC, Hertford County, NC

The radar

The Norfolk radar (KAKQ), 85 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS51 KAKQ 072216
SVRAKQ
NCC015-091-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SAT JUN 7 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA
  HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 645 PM EDT

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROXOBEL AND KELFORD AROUND 615 PM
  AULANDER AROUND 630 PM
  MILLENNIUM AROUND 635 PM
  MENOLA AND EARLEYS AROUND 640 PM
  SAINT JOHN AND UNION AROUND 645 PM

EARLIER...WIND DAMAGE WAS REPORTED IN HALIFAX AND NASH COUNTIES WITH 
THIS STORM. 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

LAT...LON 3619 7742 3607 7726 3631 7691 3647 7711
          3622 7725
$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:22 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 7, 4:22 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT SAT JUN 7 2003

OVERVIEW: WET DAY ACRS THE MID ATLC AND SE US ASSCTD W/ LLVL JET AND
ABUNDANT MSTR THROUGH ALL LEVELS. SFC DEW PTS ARE MAINLY IN THE 70
TO 75F RANGE AND PWATER VALUES ARE NR 2 INCHES. HWVR...EVEN THO
PRECIP HAS BEEN HVY AT TIMES...HVIEST PRECIP HAS BEEN SCTD AND
FAIRLY SHORT IN DURATION. PONDING OF WATER HAS BEEN COMMON BUT WDSPRD
FLOODING HAS NOT BEEN A PROBLEM AS OF YET. SO FAR MOST AREAS HV RCVD
ABT 3/4 OF AN INCH TO AN INCH AND A HALF.

SHORT TERM: WITH BOTH UPR DYNMCS AND LLVL JET SHIFTING OUT OF THE
AREA LTR TNGT...EXPCT PRECIP TO DCRS IN CVRG DURING THE EVENG W/
JUST SCT SHWRS AFTR MDNGT. OPTED TO DROP THE FLOOD WTCH FOR WRN
CNTYS W/ THIS PCKG...W/ BULK OF HVR SHWRS NOW A BIT FARTHER EAST.
WILL STILL NEED TO MONITOR PRECIP RATES CLOSER FOR EMBEDDED HVR
SHWRS. SENT SPS FOR HVY RAINFALL. FOR SUNDAY AMS WILL RMN VRY MOIST
W/ DEW PTS IN THE 70S MST AREAS...BUT XPCT SOME BREAKS IN THE CLD
CVR. W/ INSTBY MAY SEE SM AFTN TSTMS SO WL LEAVE CHC POPS IN. THEN
DRIER MON AND TUES AS HI PRES BLDS IN W/ W FLOW.

EXTENDED: ...WED THROUGH SAT...NO BIG CHGS TO GOING FCST W/ MDLS
SHWNG NXT SYSTM APPRCHNG FM THE W LATER ON WED AND A WRM FNT LFTNG
THROUGH THE AREA THU INTO FRI. KEPT SAT DRY FOR NOW AHD OF YET
ANOTHER SYSTM FM THE WEST...W/ TIMING UNCERTAINTIES. TEMPS NR
NRML. ZONES ALRDY SENT.

MARINE: SCA FOR BLDING SEAS AND WINDS FOR ALL XCPT CHES BAY N OF NEW
PT COMFORT.

FCSTID = 19

SBY 65 79 62 81 / 80 10 30 10
OXB 64 74 62 79 / 80 10 30 10
ECG 71 82 70 85 / 80 30 30 10
ORF 71 81 68 84 / 80 30 30 10
PHF 71 81 68 85 / 80 30 30 10
AKQ 70 84 68 85 / 80 30 30 10
RIC 69 83 66 85 / 80 30 30 10
FVX 66 84 63 85 / 80 30 30 10

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS VA/NC BORDER TO CURRITUCK BCH LGT AND FOR
CURRITUCK SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO VA/NC BORDER AND CHES BAY
FM NEW PT COMFORT TO CAPE HENRY.

BROWN
Hazardous weather outlook, Jun 7, 5:45 AM EDT, 12 hours 31 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT SAT JUN 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS WILL BRING LOCALLY
HEAVY RAIN TODAY...PARTICULARLY WEST OF I-95. A FLOOD WATCH REMAINS
IN EFFECT FOR THE EASTERN VIRGINIA PIEDMONT REGION...WHERE RAINFALL
AMOUNTS COULD EXCEED A COUPLE OF INCHES IN ISOLATED LOCATIONS TODAY.
FOR MORE DETAILS REGARDING THE FLOOD WATCH...REFER TO THE LATEST
FLOOD WATCH ISSUED BY THE WAKEFIELD NATIONAL WEATHER SERVICE OFFICE
(PRODUCT ID WBCFFAAKQ...WMO HEADER WGUS61).

.DAYS TWO THROUGH SEVEN...

MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE ON SUNDAY INTO EARLY
NEXT WEEK...DEPENDING ON HOW MUCH RAIN FALLS ON SATURDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Jun 7, 4:30 PM EDT, 1 hour 46 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-080215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT SAT JUN 7 2003

...RAIN WILL CONTINUE TO BE HEAVY AT TIMES LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE MID ATLANTIC REGION...

RAIN MAY CONTINUE TO BE BRIEFLY HEAVY LATE THIS AFTERNOON ACROSS THE
LOWER MARYLAND EASTERN SHORE...CENTRAL AND EASTERN VIRGINIA AND
NORTHEAST NORTH CAROLINA INTO THE EVENING HOURS. THIS BRIEFLY RAIN
COULD LEAD TO PONDING OF WATER ON SOME ROADWAYS...AND LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

THE RAIN WILL GRADUALLY TAPER OFF DURING THE LATE EVENING HOURS AND
END BY EARLY SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES.

CULLEN
Special weather statement, Jun 7, 4:35 PM EDT, 1 hour 41 minutes before
VAZ092-093-096-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT SAT JUN 7 2003

...THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN MOVING INTO SOUTHERN
ISLE OF WIGHT COUNTY AND WESTERN SUFFOLK...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF FRANKLIN...MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL REACH...
   ELWOOD AROUND 435 PM
   CARRSVILLE AND BURDETTE AROUND 440 PM
   COLLOSSE AND WALTERS AROUND 445 PM
   BOAZ AROUND 450 PM
   WINDSOR AND ZUNI AROUND 500 PM

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3670 7707 3657 7691 3682 7657 3698 7676
Special weather statement, Jun 7, 4:39 PM EDT, 1 hour 37 minutes before
VAZ086-091-094-072115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT SAT JUN 7 2003

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEWPORT NEWS GOLF COURSE...MOVING NORTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL REACH...
   PATRICK HENRY FIELD AND LACKEY AROUND 440 PM
   HARRIS GROVE AND GRAFTON AROUND 445 PM
   HORNSBYVILLE AND SEAFORD AROUND 450 PM
   NEW POINT COMFORT AND BAVON AROUND 515 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

SIEBERS
&&
LAT...LON 3719 7669 3704 7656 3723 7617 3742 7633
Special weather statement, Jun 7, 5:00 PM EDT, 1 hour 16 minutes before
VAZ093>096-072130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT SAT JUN 7 2003

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDIKA...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL REACH...
   WILLS CORNER AND CHUCKATUCK AROUND 505 PM
   BENNS CHURCH AND DRIVER AROUND 510 PM
   HOBSON AND CARROLLTON AROUND 515 PM
   CRITTENDEN AND HUNTERSVILLE AROUND 520 PM
   CHURCHLAND AND HILTON VILLAGE AROUND 525 PM
   RALEIGH TERRACE AND NORFOLK NAS AROUND 530 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER
&&
LAT...LON 3688 7680 3672 7669 3691 7620 3711 7634
Special weather statement, Jun 7, 6:03 PM EDT, 13 minutes before
NCZ012-013-030-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
603 PM EDT SAT JUN 7 2003

...GUSTY THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH NORTHAMPTON AND
BERTIE COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KELFORD...MOVING NORTHEAST
AT 40 MPH.

THE THUNDERSTORM WILL REACH...
   KELFORD AROUND 610 PM
   ROXOBEL AND RICH SQUARE AROUND 615 PM
   EAGLETOWN AROUND 625 PM
   AULANDER AND WOODLAND AROUND 630 PM

WIND GUSTS TO 40 MPH AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

CULLEN
&&
LAT...LON 3615 7748 3602 7732 3627 7698 3643 7718

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:45 PM EDTSevere Thunderstorm WarningAKQGates, Hertford30 min
Jun 7, 7:16 PM EDTSevere Thunderstorm WarningAKQGates29 min
Jun 7, 7:47 PM EDTSevere Thunderstorm WarningAKQCamden28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.